Mathematical Research Letters

Volume 3 (1996)

Number 6

The classification of ruled symplectic $4$-manifolds

Pages: 769 – 778

DOI: http://dx.doi.org/10.4310/MRL.1996.v3.n6.a5

Authors

Francois Lalonde (Université du Québec à Montréal)

Dusa McDuff (State University of New York at Stony Brook)

Abstract

Let $M$ be an oriented $S^2$-bundle over a compact Riemann surface $\Sigma$. We show that up to diffeomorphism there is at most one symplectic form on $M$ in each cohomology class. Since the possible cohomology classes of symplectic forms on $M$ are known, this completes the classification of symplectic forms on these manifolds. Our proof relies on a simplification of our previous arguments and on the equivalence between Gromov and Seiberg-Witten invariants that we apply twice.

Full Text (PDF format)